It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Epilepsy Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 06-08-2008, 07:40 PM   #1
Newbie
(female)
 
Join Date: Jun 2008
Location: Detroit, MI USA
Posts: 2
sanjada21 HB User
Smile taking a huge risk by switching medication NEED MORE INFO PLEASe

Hi,
I've been dealing with epilepsy all of my life pretty much. I have grand mal seizures and I have been on Depakote ER 1000mg/day for the past seven years. This has worked wonders for controlling my seizures but now I'm starting to see long term side effects of this medication and all of the side-effects are catching up with me rather quickly. I feel like I have ADD, yet i'm tired and sleepy, weight gain, short term memory loss, speech difficulties (expressing myself), loss for words, slow-motion thinking. My doctor is also worried that I am not going to be able to have children or that there will be some birth defects if I stay on this medication. So, we have decided to switch either to Lamictal or Zonogran. I have researched side effects of both medication but I am not sure which one to take. I am leaning more towards Zonogran because I have read that Lamictal can lead to insomnia and losing ability to focus. My job is all about being able to focus and pay attention to very small details and honestly I can't risk losing my job. I was just wondering if there is anyone out there who has been on Depakote ER and has switched to Zonogran and what were side effects that they experienced? Was it much different than Depakote ER? I know every individual is different, and that medications affect everyone differently but I just need to know if this is going to be a huge jump for me or not.

Thank you for your reply....

 
Sponsors Lightbulb
   
Old 06-09-2008, 01:12 AM   #2
Senior Veteran
(male)
 
Join Date: Jan 2005
Location: St Cloud, MN
Posts: 1,233
Travis from MN HB UserTravis from MN HB UserTravis from MN HB User
Re: taking a huge risk by switching medication NEED MORE INFO PLEASe

I'll address what I can (what I know).

I have been on Depakote, not the purple ER's, but the standard Depakote (pink 500's) in the past. So I can't comment on the newer formulation of it.

As for starting up on Zonegran, usually the doctors bump us (the patients) 100mg a week to reach our dose. A seemingly common dose from what I have read is 400mg/day (start destination?). They may go higher if needed I would GUESS but don't know .

When I was on Z (what I call Zonegran shorthand) I lost substantial weight while still eating normal. That became a problem in my case Dropping 25% of your body weight is NOT safe, being it happened in close to a months time and I had yet to reach my full dose (400 mg). I was told to level off at 300, then was reduced to 200, then dropped cold turkey Dr's orders.

Weight loss of THAT magnitude is infrequent.

As for Lamictal (was on it) I can't really say. It never was up to levels in my system even at a dose of 800mg/day. Blood levels it barely registered for some odd reason, made it appear that I was not taking it when I was.

Every med has side effects. I weigh them personally on if the benefits outweigh the problems. Can I tolerate my hair thinning to have control of seizures (depakote). I would suggest making a pro/con list of your current situation with Depakote. Then write down what you have read from reference materials or heard from doctors (or pharmacist!) about side effects for Zonegran or Lamictal. Is it worth changing and not knowing if you will retain the same level of control?

If your mind is "foggy" and or you are over sleeping/groggy I'd first check levels and see where they are at if it were me. If you are on ANY OTHER medication let your neurologist know to make sure there isn't any interaction that could be causing problems (negative drug interactions).

--Travis

 
Old 06-09-2008, 06:34 AM   #3
Newbie
(male)
 
Join Date: Jun 2008
Location: Alameda, CA
Posts: 9
dansierella HB User
Re: taking a huge risk by switching medication NEED MORE INFO PLEASe

I'm in the middle of a drug change, too, but let's hope for the best. If yuou don't change drugs, you'll never know if that druggy feeling is going to leave you. Tired of being semi-dopey, My doctor has placed me on Keppra, so I know what you're going through.

Hang in there!

 
Old 06-10-2008, 06:28 PM   #4
Senior Member
(female)
 
Join Date: Sep 2005
Location: Beaver Falls, PA
Posts: 172
valeriedl HB User
Re: taking a huge risk by switching medication NEED MORE INFO PLEASe

I know my neuro has put me on several different meds because of side effects that came with others. I know when he changed the meds it was for the good. He has also just changed some of the dosages on them and that has worked too.

He changed them because all I did on one was eat, on another all I did was sleep, and on another I didn't eat a thing. I also noticed improvements on my memory (which still isn't good), but its not as bad as it was.

It may be for the good

 
Old 06-13-2008, 08:54 PM   #5
Newbie
(female)
 
Join Date: Apr 2008
Location: OH
Posts: 3
Jamie30 HB User
Re: taking a huge risk by switching medication NEED MORE INFO PLEASe

I was actually on Depakote 500 MG in the morning and at night for over 11 years before deciding to go and switch my medicine due to the way it was making me feel! My neurologist was saying the same things as yours as far as having kids and put me on folic acid as I am still on today even though I have been off of Depakote since 2003. I switched to Topamax and could not be happier. I am controlled with my medication. Yes it was scary switching, however well worth it. I gradually weened off of and on it at the same time which was the only hard part and going throught the new side effects.

 
Old 06-19-2008, 06:11 PM   #6
Senior Member
(female)
 
Join Date: Jan 2005
Location: Buffalo, NY
Posts: 101
Kimwwe HB User
Re: taking a huge risk by switching medication NEED MORE INFO PLEASe

I was on Lamictal but everthing you said
---"I feel like I have ADD, yet i'm tired and sleepy, short term memory loss, speech difficulties (expressing myself), loss for words, slow-motion thinking"---
is just what I felt (did not have weight gain). I stopped taking it because I need focus at my job also. I just started having grand mals last year and had about 4 of them. But luckily nothing has happened since I stopped. I did not notice too much at first because I was not working but after going back to a job that I already work at a couple years prior, I could tell the difference in my performance. After stopping, I actually could type better and certainly concentrate a lot more! I will not go back on it. And I did try Zonegram but I know it made me really tired but I was not on it long since I would almost fall asleep at work. I was on other things for pain so maybe mixing meds could have made me so tired. I would go on that before Lamictal tho. Hope I helped somewhat.

 
Old 06-20-2008, 08:55 AM   #7
Senior Member
(female)
 
dogmom's Avatar
 
Join Date: Feb 2002
Location: U.S.A.
Posts: 261
dogmom HB Userdogmom HB User
Re: taking a huge risk by switching medication NEED MORE INFO PLEASe

Yeah, switching meds is scary, especially if you've been on a particular drug for a long time. I was diagnosed 2 1/2 yrs ago and I just started my sixth add-on med because the side-effects of Dialntin, Lamictal, Topamax, Carbatrol and Keppra were too much. I'm still on Keppra, 3,000 mgs but I have to be on an add-on so we're trying Lyrica.

My doc says that if the side-effects are too bothersome, we'll try Zonegran. He said Zonegran, although not as effective as Lyrica, is MUCH more forgiving. Lamictal made me miserable and I was on it for over a year. As soon as I signed on with an Epileptologist, he yanked me off it Because I got essential tremors and migraines and insomnia.

But everyone reacts differently, as you know!
Best of luck!
__________________
I have adult-onset epilepsy. I am here to answer any questions, offer hugs or whatever you need to the best of my disability.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Vicodin (Hydrocodone) questions...my first time taking this med sealover Pain Management 21 10-02-2009 06:00 AM
Can taking pain meds cause brain anuresum? tandycipps Pain Management 22 09-16-2008 03:24 PM
Anyone taking Cellcept and have skin lesions irishsue Multiple Sclerosis 4 09-20-2007 09:51 AM
Methadone, I need to stop taking it. Please help! barbie62 Pain Management 10 08-08-2007 06:03 PM
Pregnant and taking dilantin claudine_0723 Pregnancy 2 03-05-2006 03:23 PM

Tags
keppra, lyrica, topamax, zonegran



Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



030free (19), 92261 (11), Positive Cynic (9), Travis from MN (7), Nicole K (6), heyloe (5), cardshark (4), neurowreck (3), webartethan (2), Looking4aAnswer (2)

Site Wide Totals

teteri66 (1180), MSJayhawk (1013), Apollo123 (909), Titchou (859), janewhite1 (823), Gabriel (763), ladybud (755), midwest1 (671), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 06:45 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!